Drug abuse by inhalation of volatile household product substances is uncommon, however, it can have devastating consequences. This case report describes the fatal outcome of deodorant inhalation by a 19-year-old patient in a detoxification clinic who developed a cardiac arrest after inhaling butane from a deodorant spray. Despite initial successful resuscitation, he developed a postanoxic encephalopathy with a status epilepticus resistant to extensive treatment. Inhalant abuse can be a cause of death in young patients.
- contraindications and precautions
- drug interactions
- intensive care
Statistics from Altmetric.com
Contributors KHK was part of the medical care during admittance of the patient and wrote case presentation, outcome, follow-up and discussion of the paper. MS was and part of the medical care during follow-up and wrote case presentation, outcome, follow-up and discussion of the patient. ET took part in the neurological examination and follow-up of the patient and reviewed the final version of the article. MG supervised the medical treatment and reviewed the final version of the article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Parental/guardian consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.